Alert archive / Texas / Tornado Warnings in 2014
Tornado Warning 14, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Sep 5, 2014, 12:20 PM CDT for Galveston County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2014, 12:20 PM CDT (17:20 UTC)
- Expired
- Sep 5, 2014, 12:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Galveston County, TX
The radar
The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2078 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
198
WFUS54 KHGX 051720
TORHGX
TXC167-051745-
/O.NEW.KHGX.TO.W.0014.140905T1720Z-140905T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT FRI SEP 5 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL GALVESTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 1245 PM CDT
* AT 1220 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
OVER TEXAS CITY. THE TORNADIC STORM WAS NEARLY STATIONARY.
MULTIPLE FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
EASTERN LEAGUE CITY...TEXAS CITY...DICKINSON...KEMAH...CLEAR LAKE
SHORES...SAN LEON AND BACLIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 2938 9497 2945 9504 2955 9503 2952 9499
2950 9492 2949 9491 2947 9492 2948 9493
2947 9495 2943 9489 2941 9489
TIME...MOT...LOC 1720Z 158DEG 0KT 2945 9496
$$1 follow-up statement
838
WWUS54 KHGX 051743
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1243 PM CDT FRI SEP 5 2014
TXC167-051751-
/O.EXP.KHGX.TO.W.0014.000000T0000Z-140905T1745Z/
GALVESTON TX-
1243 PM CDT FRI SEP 5 2014
...THE TORNADO WARNING FOR NORTH CENTRAL GALVESTON COUNTY WILL EXPIRE
AT 1245 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS SLIGHTLY WEAKENED AND RADAR
SHOWS NO INDICATION OF ROTATION IN THE WARNED AREA. NO RECENT
REPORTS OF FUNNELS HAVE BEEN RECEIVED...THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR SHORT LIVED
FUNNELS AND WATERSPOUTS ACROSS THE REGION TODAY AND AGAIN SATURDAY
WITH A TROPICAL AIRMASS RESIDING OVERHEAD.
LAT...LON 2938 9497 2945 9504 2955 9503 2952 9499
2950 9492 2949 9491 2947 9492 2948 9493
2947 9495 2943 9489 2941 9489
TIME...MOT...LOC 1736Z 158DEG 0KT 2945 9496
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Sep 5, 10:30 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 5, 10:30 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1030 AM CDT FRI SEP 5 2014 .DISCUSSION... AN UPPER AIR ANALYSIS SHOWED A HIGH PRESSURE RIDGE EXTENDING FROM THE MID ATLANTIC INTO THE LOWER TEXAS COAST. THE WATER VAPOR ALSO SHOWED AN UPPER LOW OVER SOUTHERN LA DRIFTING WESTWARD..ALTHOUGH THERE WAS ANOTHER UPPER LEVEL HIGH PRESSURE AREA OVER AR DRIFTING SOUTHWESTWARD. THE 12Z SOUNDINGS SHOWED AN UNCAPPED AIRMASS WITH PW/S FROM 1.8 TO 2 INCHES...ALTHOUGH DRIER AIR ASSOCIATED WITH THE HIGH OVER AR WAS WORKING ITS WAY INTO THE AREA FROM THE NORTHEAST. THIS SHOULD BE OFFSET LATER TODAY BY THE MOIST AIRMASS OVER SOUTHERN LA WORKING ITS WAY WESTWARD. CAPE VALUES AT KLCH AND KCRP RANGED FROM 3000 TO 3500...WHILE THE DRIER AIRMASS AT KSHV HAD A CAPE OF 1600. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE MAIN THREAT STRONG WINDS AND LOCALLY HEAVY DOWNPOURS. OF THE HIGH RESOLUTION MODELS...THE ARW INITIALIZED FAIRLY WELL. A CONSENSUS OF THE ARW AND HRRR INDICATES SCATTERED COVERAGE OVER MOST OF THE INLAND AREAS LATER TODAY. TWEAKED THE RAIN CHANCES AND HUMIDITY GRIDS TODAY. ALSO UPDATED THE HAZARDOUS WEATHER OUTLOOK TO INCLUDE THE POTENTIAL FOR ISOLATED STRONG STORMS TODAY...SATURDAY...AND SUNDAY. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 95 74 95 74 94 / 30 10 40 20 30 HOUSTON (IAH) 93 75 92 75 93 / 30 10 40 20 30 GALVESTON (GLS) 90 81 90 80 89 / 40 10 30 20 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...40 AVIATION/MARINE...47
Hazardous weather outlook, Sep 5, 9:05 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 905 AM CDT FRI SEP 5 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-061300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 905 AM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY... MAINLY DURING THE AFTERNOON AND EARLY EVENING PERIODS. THE MAIN THREATS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 5, 12:10 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1210 PM CDT FRI SEP 5 2014 TXZ199-200-210>214-226-227-235>238-061715- MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON- FORT BEND-JACKSON-MATAGORDA-BRAZORIA-GALVESTON- INCLUDING THE CITIES OF...THE WOODLANDS...CONROE...WILLIS... LIBERTY...CLEVELAND...DAYTON...COLUMBUS...EAGLE LAKE...WEIMAR... SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...BROOKSHIRE... HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE... MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...PIERCE... SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...EDNA... BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN... ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD... GALVESTON 1210 PM CDT FRI SEP 5 2014 ...ISOLATED FUNNELS AND WATERSPOUTS POSSIBLE ACROSS THE AREA TODAY AND SATURDAY... ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR SHORT LIVED FUNNELS AND WATERSPOUTS ACROSS THE REGION TODAY AND AGAIN SATURDAY WITH A TROPICAL AIRMASS RESIDING OVERHEAD. THE MORE FAVORABLE TIMES FOR THESE TO OCCUR ARE DURING THE MORNING THROUGH EARLY AFTERNOON HOURS. ALTHOUGH IT IS POSSIBLE...THESE FUNNELS TYPICALLY DO NOT EXTEND TO THE SURFACE TO PRODUCE TORNADOS. HOWEVER...KEEP AN EYE TO THE SKY AND SHOULD YOU OBSERVE A FUNNEL TO BEGIN DESCENDING...TAKE COVER IN AN INTERIOR ROOM AS THEY CAN PRODUCE DAMAGING WINDS AS THEY TOUCH DOWN. MARINERS SHOULD REMAIN WELL CLEAR OF ANY WATERSPOUTS AS WELL. THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS ALONG WITH CORRESPONDING ROUGH SEAS.
Local storm report, Sep 5, 12:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1212 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FUNNEL CLOUD TEXAS CITY 29.41N 94.96W
09/05/2014 GALVESTON TX LAW ENFORCEMENT
FUNNEL SIGHTING AT FM 1765 AND HIGHWAY 3 .
&&
EVENT NUMBER HGX1400179
DHSpecial weather statement, Sep 5, 12:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 PM CDT FRI SEP 5 2014
TXZ238-051800-
GALVESTON TX-
1214 PM CDT FRI SEP 5 2014
...SPECIAL WEATHER STATEMENT...
AT 1213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TEXAS CITY. THIS STORM WAS NEARLY STATIONARY. LOCALIZED HEAVY
RAINFALL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THIS
STORM. IN ADDITION...MULTIPLE SHORT LIVED FUNNEL CLOUDS HAVE BEEN
REPORTED WITH THIS STORM IN THE PAST 25 MINUTES.
LOCATIONS IMPACTED INCLUDE...
EASTERN LEAGUE CITY...TEXAS CITY...DICKINSON...LA MARQUE...KEMAH...
SAN LEON AND BACLIFF.
LAT...LON 2936 9495 2944 9506 2953 9500 2951 9498
2951 9494 2949 9491 2947 9492 2948 9493
2947 9495 2944 9490
TIME...MOT...LOC 1713Z 212DEG 1KT 2945 9494Local storm report, Sep 5, 12:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1216 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM FUNNEL CLOUD BAYOU VISTA 29.33N 94.94W
09/05/2014 GALVESTON TX LAW ENFORCEMENT
FUNNEL SIGHTING ON INTERSTATE 45 AND HIGHWAY 6.
&&
EVENT NUMBER HGX1400180
DHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:32 AM CDT | Areal Flood Advisory | HGX | Harris | 58 min |
| Sep 5, 12:14 PM CDT | Special Weather Statement | HGX | Galveston | 46 min |
| Sep 5, 2:36 PM CDT | Special Weather Statement | HGX | Waller | 24 min |
| Sep 5, 4:25 PM CDT | Areal Flood Advisory | HGX | Colorado | 65 min |
| Sep 5, 4:32 PM CDT | Special Weather Statement | HGX | Madison | 28 min |
| Sep 5, 4:35 PM CDT | Special Weather Statement | HGX | Burleson | 40 min |
| Sep 5, 5:37 PM CDT | Special Weather Statement | HGX | Harris | 38 min |
| Sep 5, 6:32 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 58 min |
Nearby
Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.